Kentucky, 2016

Flash Flood and Flood in Kentucky, July 29, 2016

July 29, 2016 · NWS JKL · 2 events in 2 counties and zones

Scattered showers and thunderstorms developed ahead of a frontal boundary and upper level wave of energy this afternoon. This resulted in flash flooding for the second day in a row near Mount Sterling, while flooding also occurred in McCreary County after repeated days of rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$20
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered showers and thunderstorms developed ahead of a frontal boundary and upper level wave of energy this afternoon. This resulted in flash flooding for the second day in a row near Mount Sterling, while flooding also occurred in McCreary County after repeated days of rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 29, 12:45 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 29, 12:45 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Jackson KY
145 PM EDT FRI JUL 29 2016

.UPDATE...
Issued at 1114 AM EDT FRI JUL 29 2016

The more widespread rain has now mostly dissipated and moved east
based on latest scans from WSR-88D radar. We will see more in the
way of isolated activity until the next wave moves east out of
western and central KY this afternoon. The HRRR seems to have a
decent handle on this so blended toward that at this point.
Therefore updated hourly grids to deal with latest obs and
trends.

UPDATE Issued at 750 AM EDT FRI JUL 29 2016

Hourly grids have been updated based on radar, observation, and
short term model trends. This fine tuned the timing of the area
of showers moving across the CWA at this time. These should
diminish as they near the WV and VA borders. A lull in the late
morning to early afternoon is anticipated, followed by
redevelopment by mid afternoon. Any lingering fog will lift and
dissipate by 9 AM EDT.

&&

.SHORT TERM...(Today through Saturday)
Issued at 405 AM EDT FRI JUL 29 2016

Early this morning, a ridge of high pressure was centered north of
the Bahamas with another ridge centered over the Southwestern
Conus. A closed low was over Eastern Canada with troughing
extending south to the TN Valley. Weak shortwaves are moving
through the flow, with one currently nearing Eastern KY with
another more prominent shortwave slowly moving toward the Mid MS
Valley region. Meanwhile a nearly stationary surface frontal zone
extends from the Mid Atlantic states to a weak wave of low
pressure over Eastern OH and then extending southwest to the
north of the OH River and then into the Central Plains. The
airmass over the Commonwealth is currently not as most as 24 hours
ago with PW on the order of a quarter of an inch less at present.
Skies had become mostly clear to clear during the evening and this
has combined with moist low levels from recent rain and light
winds to lead to low stratus and fog formation. Dense fog has
developed in some locations, but this has begun to lift with just
stratus remaining in some locations in the west as some mid level
clouds move into the the area or develop.

Recent radar imagery indicated some showers had developed in the
Casey County vicinity, but this development is not at least as of
yet as substantial as suggested by the 7Z HRRR. Some isolated to
possibly scattered showers and maybe a thunderstorm may develop
prior to dawn and slowly move east across the area. Recent short
term model guidance indicates that what manages to develop should
dissipate an hour or two after sunrise. During this same time,
lingering fog and stratus should also begin to lift and dissipate
within a couple of hours after sunrise. A generally diurnal peak
in convection is anticipated today, however, during the afternoon
to early evening hours in advance of one or more weak shortwaves
moving through the flow. The strongest upstream shortwave is
expected to rotate into the OH Valley tonight and move east of the
area on Saturday. Thus, convection even at night, especially late
tonight cannot be ruled out as the area is expected to remain in
the warm sector through the end of the period. Scattered
convection, again peaking during the afternoon to early evening is
anticipated again for Saturday.

The moist airmass in place should lead to considerable cumulus
development and scattered showers and thunderstorms today with
mid and high clouds also passing by from time to time. All of this
should again limit diurnal ranges today with highs again near if
not a degree or two below normal for highs. Lows will average a
couple of degrees above normal with the moist airmass in place.
Highs on Saturday should average near normal for the end of July.

.LONG TERM...(Saturday night through Thursday)
Issued at 302 AM EDT FRI JUL 29 2016

Aside from a brief dry period Tuesday and Tuesday night, the
extended will feature daily and nightly chances of showers and
storms across eastern Kentucky. The focus of these showers and
storms will be a frontal boundary that is forecast to stall across
the region. A few weak disturbances moving along the front will also
help spark showers and storms across our area, particularly during
the afternoon and early evening hours during peak heating. A warm
and moist air mass will remain in place during the period, making
for very muggy conditions. Daily high temperatures are expected to
top out in the mid to upper 80s, with nightly lows in the mid to
upper 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 145 PM EDT FRI JUL 29 2016

There is a mix of VFR and MVFR to start the period. WSR-88D radar
shows that showers and storms have expended across the region as
expected. This will make TAFs difficult given the scattered nature
and uncertainty attached. Right now will add a TEMPO group to
SME/LOZ where activity will be more prevalent. The storms will be
mostly diurnally driven and we should see activity wane by this
evening. Then we will see potential for fog/stratus issues
overnight into the AM hours once again. The question is to what
extent given cloud cover and therefore kept most MVFR. Did opt to
go lower at SME/LOZ where more storm activity is expected. Light
winds will be the story, but any storm could produce a brief
higher gust.

&&

.JKL Watches/Warnings/Advisories...
None.
&&

UPDATE...DJ
SHORT TERM...JP
LONG TERM...AR
AVIATION...DJ
Hazardous weather outlook, Jul 29, 9:56 AM EST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1056 AM EDT FRI JUL 29 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-301800-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
1056 AM EDT FRI JUL 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM SATURDAY THROUGH
MONDAY EVENING AND FROM WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JP/DJ

In the hours before

Special weather statement, Jul 29, 1:37 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
237 PM EDT FRI JUL 29 2016

KYZ079-080-083>086-291930-
WAYNE-LAUREL-KNOX-WHITLEY-MCCREARY-PULASKI-
237 PM EDT FRI JUL 29 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...LAUREL...
KNOX...WHITLEY...MCCREARY...PULASKI...

AT 236 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER PARKERS
LAKE...OR 8 MILES NORTH OF WHITLEY CITY...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WILLIAMSBURG...WHITLEY CITY...DORTHAE...VOX...CLATE...MOORE HILL...
BERTHA STATION...SUTTONS MILL...KING...EMMANUEL...MCHARGUE...CLIO...
DENNEY...HUXLEY...PARMLEYSVILLE...TUTTLE...JELLICO CREEK...GROVE...
REDBIRD AND HOLLY BAY REC. AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 75 IN EAST CENTRAL KENTUCKY BETWEEN MILE MARKERS 1 AND
32.
 U.S. HIGHWAY 25 EAST IN KNOX COUNTY BETWEEN MILE MARKERS 16 AND 26.
 U.S. HIGHWAY 25 EAST IN LAUREL COUNTY BETWEEN MILE MARKERS 0 AND 2.

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3661 8486 3690 8465 3707 8392 3667 8390
      3665 8395 3659 8393
TIME...MOT...LOC 1836Z 267DEG 29KT 3685 8448

GREIF
Special weather statement, Jul 29, 2:12 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
312 PM EDT FRI JUL 29 2016

KYZ086-115>117-292015-
PERRY-KNOX-LESLIE-CLAY-
312 PM EDT FRI JUL 29 2016

...A STRONG THUNDERSTORM WILL AFFECT PERRY...KNOX...LESLIE...CLAY...

AT 312 PM EDT...A STRONG THUNDERSTORM WAS OVER COTTONGIN...OR 7 MILES
SOUTH OF MANCHESTER...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAZARD...BARBOURVILLE...MANCHESTER...HYDEN...DALEY...DIABLOCK...
GREEN ROAD...GIRDLER...SPRULE...COTTONGIN...WENDOVER...HAVEN...
CANNON...EROSE...MOZELLE...HOSKINSTON...HOOKER...PANCO...
HORSE CREEK JUNCTION AND FREW.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HAL ROGERS PARKWAY BETWEEN MILE MARKERS 12 AND 57.
 U.S. HIGHWAY 25 EAST IN KNOX COUNTY BETWEEN MILE MARKERS 6 AND 7...
AND BETWEEN MILE MARKERS 11 AND 14.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3686 8391 3703 8391 3705 8387 3707 8389
      3709 8386 3712 8389 3711 8392 3723 8392
      3728 8315 3701 8314 3702 8318 3700 8323
      3697 8326 3694 8333 3692 8349 3694 8351
      3695 8359 3694 8357 3690 8358
TIME...MOT...LOC 1912Z 264DEG 26KT 3705 8380

GREIF

The radar

The Knoxville radar (KMRX), 100 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 flash flood. Local standard time, as filed.

Flood, McCreary

When
July 29, 2:15 PM EST to 2:45 PM EST
Where
McCreary County, 1 mi SW of Hollyhill to 1.83 mi SW of Hollyhill
Cause
Heavy Rain
Property damage
$100
Crop damage
$10
Reported by
Trained Spotter
Coordinates
36.660, -84.333

A trained spotter reported water four to five inches deep covering Kentucky Highway 92 near Hollyhill.

Flash Flood, Montgomery

When
July 29, 4:48 PM EST to 6:12 PM EST
Where
Montgomery County, 3 mi S of Mt Sterling to 2.1 mi SE of Prewitt
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$10
Reported by
911 Call Center
Coordinates
38.007, -83.950

Water was swiftly flowing over the roadway at the intersection of Levee and Kiddville Roads south of Mount Sterling, making them impassable. First responders reported to a swift water rescue when a man became trapped in his car as it was engulfed by flood waters. Later reports indicated the man was uninjured.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642461, 642464.